Treatment of various arthritic conditions with phenylbutazone (Butazolidin) has recently become popular. The brochure accompanying this drug warns about the untoward reactions of nausea, edema, transitory anemia, drug rash, salt retention, and recrudesence of symptoms in patients "with latent peptic ulcer." Agranulocytosis has already been reported.1 The following case is one of multiple gastric ulcers occuring during treatment with phenylbutazone, associated with prominence and apparent edema of the gastric mucosa, with dramatic healing of the ulcer and pronounced improvement in the edema after 17 days of strict ulcer management.
REPORT OF A CASE
A 70-year-old white woman was seen in this office on Jan. 15, 1953. She stated that she had never been a heavy eater and frequently had skipped meals with little or no distress. For many years she had had episodes of upper abdominal distention, with excessive belching, which seemed to be made worse by eating. For